Open Access
Translator Disclaimer
April 2012 A scaling analysis of a cat and mouse Markov chain
Nelly Litvak, Philippe Robert
Ann. Appl. Probab. 22(2): 792-826 (April 2012). DOI: 10.1214/11-AAP785


If (Cn) is a Markov chain on a discrete state space $\mathcal{S}$, a Markov chain (Cn, Mn) on the product space $\mathcal{S}\times\mathcal{S}$, the cat and mouse Markov chain, is constructed. The first coordinate of this Markov chain behaves like the original Markov chain and the second component changes only when both coordinates are equal. The asymptotic properties of this Markov chain are investigated. A representation of its invariant measure is, in particular, obtained. When the state space is infinite it is shown that this Markov chain is in fact null recurrent if the initial Markov chain (Cn) is positive recurrent and reversible. In this context, the scaling properties of the location of the second component, the mouse, are investigated in various situations: simple random walks in ℤ and ℤ2 reflected a simple random walk in ℕ and also in a continuous time setting. For several of these processes, a time scaling with rapid growth gives an interesting asymptotic behavior related to limiting results for occupation times and rare events of Markov processes.


Download Citation

Nelly Litvak. Philippe Robert. "A scaling analysis of a cat and mouse Markov chain." Ann. Appl. Probab. 22 (2) 792 - 826, April 2012.


Published: April 2012
First available in Project Euclid: 2 April 2012

zbMATH: 1253.60081
MathSciNet: MR2953569
Digital Object Identifier: 10.1214/11-AAP785

Primary: 60J10 , 90B18

Keywords: Cat and mouse Markov chains , scaling of null recurrent Markov chains

Rights: Copyright © 2012 Institute of Mathematical Statistics


Vol.22 • No. 2 • April 2012
Back to Top